Alert archive / South Dakota / Wind Advisories in 2023

Wind Advisory 17, NWS Sioux Falls, SD

December 8, 20234 states

NWS Sioux Falls, SD issued this wind advisory at Dec 8, 2023, 1:57 PM CST for 4 states. It took effect at Dec 8, 2023, 9:00 PM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2023, 1:57 PM CST (19:57 UTC)
In effect from
Dec 8, 2023, 9:00 PM CST
Expired
Dec 9, 2023, 6:00 PM CST
In force
21 hr
Issued by
NWS Sioux Falls, SD
All 41 counties

Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 21 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WWUS73 KFSD 081957
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
157 PM CST Fri Dec 8 2023

SDZ038-039-050-052>055-057>061-063>066-068>070-090500-
/O.NEW.KFSD.WI.Y.0017.231209T0300Z-231209T2300Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, 
Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, 
Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, 
Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour,
Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, 
Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, 
Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, 
and Vermillion
157 PM CST Fri Dec 8 2023

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 PM CST
SATURDAY...

* WHAT...Northwest winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From 9 PM this evening to 5 PM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Light snowfall at times will accompany the
  strong winds, which together may lead to rapid reductions in 
  visibility below 1 mile while snow is actively falling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ001>003-012-013-020-031-MNZ071-072-080-081-089-090-097-098-
NEZ013-014-SDZ040-056-062-067-071-090500-
/O.NEW.KFSD.WI.Y.0017.231209T1500Z-231210T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Lincoln-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-
Brookings-Moody-Minnehaha-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, 
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, 
Sanborn, Le Mars, Sioux City, Tyler, Hendricks, Lake Benton, 
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, 
Ponca, Allen, South Sioux City, Brookings, Flandreau, 
Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, 
Beresford, Elk Point, Alcester, and Jefferson
157 PM CST Fri Dec 8 2023

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST SATURDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska and east central and southeast 
  South Dakota.

* WHEN...From 9 AM to 6 PM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Light snowfall at times will accompany the
  strong winds, which together may lead to rapid reductions in 
  visibility below 1 mile while snow is actively falling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
6 follow-up statements
739 
WWUS73 KFSD 090300
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
900 PM CST Fri Dec 8 2023

SDZ038-039-050-052>055-057>061-063>066-068>070-091100-
/O.CON.KFSD.WI.Y.0017.000000T0000Z-231209T2300Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, 
Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, 
Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, 
Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour,
Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, 
Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, 
Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, 
and Vermillion
900 PM CST Fri Dec 8 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST SATURDAY...

* WHAT...Northwest winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 5 PM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Light snowfall at times will accompany the
  strong winds, which together may lead to rapid reductions in 
  visibility below 1 mile while snow is actively falling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ001>003-012-013-020-031-MNZ071-072-080-081-089-090-097-098-
NEZ013-014-SDZ040-056-062-067-071-091100-
/O.CON.KFSD.WI.Y.0017.231209T1500Z-231210T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Lincoln-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-
Brookings-Moody-Minnehaha-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, 
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, 
Sanborn, Le Mars, Sioux City, Tyler, Hendricks, Lake Benton, 
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, 
Ponca, Allen, South Sioux City, Brookings, Flandreau, 
Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, 
Beresford, Elk Point, Alcester, and Jefferson
900 PM CST Fri Dec 8 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM CST
SATURDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska and east central and southeast 
  South Dakota.

* WHEN...From 9 AM to 6 PM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Light snowfall at times will accompany the
  strong winds, which together may lead to rapid reductions in 
  visibility below 1 mile while snow is actively falling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
284 
WWUS73 KFSD 090846
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
246 AM CST Sat Dec 9 2023

SDZ038-039-050-052>055-057>061-063>066-068>070-091700-
/O.CON.KFSD.WI.Y.0017.000000T0000Z-231209T2300Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, 
Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, 
Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, 
Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour,
Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, 
Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, 
Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, 
and Vermillion
246 AM CST Sat Dec 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 5 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Light snowfall at times will accompany 
  the strong winds, which together may lead to rapid reductions 
  in visibility below 1 mile while snow is actively falling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ001>003-012-013-020-031-MNZ071-072-080-081-089-090-097-098-
NEZ013-014-SDZ040-056-062-067-071-091700-
/O.CON.KFSD.WI.Y.0017.231209T1500Z-231210T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Lincoln-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-
Brookings-Moody-Minnehaha-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, 
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, 
Sanborn, Le Mars, Sioux City, Tyler, Hendricks, Lake Benton, 
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, 
Ponca, Allen, South Sioux City, Brookings, Flandreau, 
Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, 
Beresford, Elk Point, Alcester, and Jefferson
246 AM CST Sat Dec 9 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
CST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska and east central and southeast 
  South Dakota.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Light snowfall at times will accompany 
  the strong winds, which together may lead to rapid reductions 
  in visibility below 1 mile while snow is actively falling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
398 
WWUS73 KFSD 091613
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1013 AM CST Sat Dec 9 2023

SDZ038-039-050-052>055-057>061-063>066-068>070-092300-
/O.CON.KFSD.WI.Y.0017.000000T0000Z-231209T2300Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, 
Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, 
Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, 
Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour,
Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, 
Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, 
Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, 
and Vermillion
1013 AM CST Sat Dec 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 5 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Areas of light snowfall across far
  southeast South Dakota at times late morning will accompany the
  strong winds, which together may lead to brief reduction in
  visibility below 1 mile while snow is actively falling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ001>003-012-013-020-031-MNZ071-072-080-081-089-090-097-098-
NEZ013-014-SDZ040-056-062-067-071-100000-
/O.CON.KFSD.WI.Y.0017.000000T0000Z-231210T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Lincoln-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-
Brookings-Moody-Minnehaha-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, 
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, 
Sanborn, Le Mars, Sioux City, Tyler, Hendricks, Lake Benton, 
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, 
Ponca, Allen, South Sioux City, Brookings, Flandreau, 
Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, 
Beresford, Elk Point, Alcester, and Jefferson
1013 AM CST Sat Dec 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska and east central and southeast 
  South Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Areas of light snowfall at times into 
  early afternoon will accompany the strong winds, which together 
  may lead to brief reduction in visibility below 1 mile while 
  snow is actively falling..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
879 
WWUS73 KFSD 092036
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
236 PM CST Sat Dec 9 2023

SDZ038-039-050-052>055-057>061-063>066-068>070-092300-
/O.CON.KFSD.WI.Y.0017.000000T0000Z-231209T2300Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, 
Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, 
Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, 
Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour,
Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, 
Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, 
Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, 
and Vermillion
236 PM CST Sat Dec 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 5 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ001>003-012-013-020-031-MNZ071-072-080-081-089-090-097-098-
NEZ013-014-SDZ040-056-062-067-071-100000-
/O.CON.KFSD.WI.Y.0017.000000T0000Z-231210T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Lincoln-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-
Brookings-Moody-Minnehaha-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, 
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, 
Sanborn, Le Mars, Sioux City, Tyler, Hendricks, Lake Benton, 
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, 
Ponca, Allen, South Sioux City, Brookings, Flandreau, 
Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, 
Beresford, Elk Point, Alcester, and Jefferson
236 PM CST Sat Dec 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska and east central and southeast 
  South Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
469 
WWUS73 KFSD 092251
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
451 PM CST Sat Dec 9 2023

SDZ038-039-050-052>055-057>061-063>066-068>070-100000-
/O.EXP.KFSD.WI.Y.0017.000000T0000Z-231209T2300Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, 
Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, 
Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, 
Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour,
Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, 
Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, 
Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, 
and Vermillion
451 PM CST Sat Dec 9 2023

...WIND ADVISORY WILL EXPIRE AT 5 PM CST THIS AFTERNOON...

Winds will continue to slowly decrease through the evening.

$$

IAZ001>003-012-013-020-031-MNZ071-072-080-081-089-090-097-098-
NEZ013-014-SDZ040-056-062-067-071-100000-
/O.CON.KFSD.WI.Y.0017.000000T0000Z-231210T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Lincoln-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-
Brookings-Moody-Minnehaha-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, 
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, 
Sanborn, Le Mars, Sioux City, Tyler, Hendricks, Lake Benton, 
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, 
Ponca, Allen, South Sioux City, Brookings, Flandreau, 
Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, 
Beresford, Elk Point, Alcester, and Jefferson
451 PM CST Sat Dec 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska and east central and southeast 
  South Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
281 
WWUS73 KFSD 092351
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
551 PM CST Sat Dec 9 2023

IAZ001>003-012-013-020-031-MNZ071-072-080-081-089-090-097-098-
NEZ013-014-SDZ040-056-062-067-071-100100-
/O.EXP.KFSD.WI.Y.0017.000000T0000Z-231210T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Lincoln-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-
Brookings-Moody-Minnehaha-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, 
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, 
Sanborn, Le Mars, Sioux City, Tyler, Hendricks, Lake Benton, 
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, 
Ponca, Allen, South Sioux City, Brookings, Flandreau, 
Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, 
Beresford, Elk Point, Alcester, and Jefferson
551 PM CST Sat Dec 9 2023

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Winds will continue to slowly decrease through the evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Dec 8, 12:01 PM CST, 1 hour 56 minutes earlier. Its key messages:

  • Not as warm, but still well above normal temperatures today.
  • Periods of gusty west to northwest winds in excess of 30-35 mph today through Saturday. Wind gusts will remain below advisory levels (45 mph) today, but some areas could approach those speeds early Saturday.
  • Quick-moving band of light snow late tonight into Saturday morning. Localized areas greater than an inch are possible, and strong winds with the falling snow may create difficult travel at times. Some uncertainty in how far southeast light accumulations will extend.
  • Dry conditions return Saturday night through much of next week, with temperatures near to slightly above normal.
Area forecast discussion, Dec 8, 12:01 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1201 PM CST Fri Dec 8 2023

.KEY MESSAGES...

- Not as warm, but still well above normal temperatures today.

- Periods of gusty west to northwest winds in excess of 30-35
  mph today through Saturday. Wind gusts will remain below
  advisory levels (45 mph) today, but some areas could approach
  those speeds early Saturday.

- Quick-moving band of light snow late tonight into Saturday
  morning. Localized areas greater than an inch are possible,
  and strong winds with the falling snow may create difficult
  travel at times. Some uncertainty in how far southeast light
  accumulations will extend.

- Dry conditions return Saturday night through much of next
  week, with temperatures near to slightly above normal.

&&

.DISCUSSION...
Issued at 352 AM CST Fri Dec 8 2023

Gusty west winds will prevail across the region today, ushering in
the first shot of cooler air, though high temperatures in the upper
40s to mid 50s today are still well above normal for early December.

HRRR/RAP forecast soundings do show ~40kt winds at the top of the
mixed layer this morning, mainly west through north of Sioux Falls.
Cannot rule out an isolated gust that approaches advisory criteria
in these areas. However, gusts to 45 mph are not expected to be
widespread or persistent, so opted to hold off on any wind headlines
for today. These winds, combined with dry vegetation will lead to
another day of High to Very High grassland fire danger, despite
moderate humidity levels only falling into the 40-50% range.

The gusty winds really do not subside much tonight as secondary shot
of cold advection this evening enhances low level mixing, and could
even see spotty sprinkles work into the Highway 14 corridor this
evening as a shallow unstable layer develops above 850mb.

Main focus for precipitation chances, though, will be on approaching
upper level trough associated with the aforementioned secondary cold
front, which swings through the northern Plains tonight-Saturday.
With column fully below freezing before precipitation begins, should
see only light snow with this system, with the main question being
"how much?". Latest ensembles have trended lower with QPF amounts
from the previous forecast, with ECENS/GEFS probabilities of 0.10"
or more liquid equivalent have decreased to 20-40% across most of
the Highway 14 corridor and extending south toward I-90 in areas
west of Sioux Falls (with much higher probabilities farther north
toward the Sisseton Hills). HREF probabilities are similar, perhaps
a bit higher in the 40-50% range. This leads to a slight decrease in
snowfall amounts from previous forecast, though pockets of an inch
or more are still possible in portions of southeast SD/southwest MN
by midday Saturday. Another trend seen in hi-res models tonight is
for the band of snow to break up/dissipate as it drifts east into
northwest Iowa Saturday morning, and as a result have decreased
precipitation chances a little more quickly through the late morning
to early afternoon.

Despite the decrease in expected snowfall amounts, soundings still
show 40+kt atop the mixed layer while the snow is falling west of
the I-29 corridor. Ensembles support the strong winds with better
than 50% probability of gusts in excess of 40 mph, also focused west
of I-29 Saturday morning. With no existing snow cover and new snow
generally less than an inch, anticipate that any blowing snow will
primarily be a concern during periods of falling snow Saturday
morning, but anyone with travel plans late tonight into Saturday,
especially west and north of Sioux Falls, will want to monitor the
latest road and weather conditions and forecast before heading out.

Northern Plains remains in northwest flow through midweek, which
should provide for dry weather with near to slightly above normal
temperatures, though this may be dependent on amount of new snow
cover in some locations. By Thursday, seeing a trend toward an upper
ridge building back into the Plains, which should push temperatures
a bit farther above normal by the end of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1201 PM CST Fri Dec 8 2023

Breezy west-northwesterly winds will continue, briefly becoming
weaker during the early evening hours before increasing again
overnight. As a cold front moves through the area overnight and
exits off to our east by the morning hours, a quick moving band of
light snow will trail behind it. This will result in MVFR cigs, with
pockets of IFR, along with MVFR and IFR visbys due to the
combination of falling snow and strong winds. Snowfall amounts will
be highest for areas north of I-90 where up to an inch is expected,
though pockets of up to 2 inches are possible, while areas south of
I-90 should remain below an inch. Snow moves east of I-29 by the
afternoon hours.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JH
AVIATION...APT
Hazardous weather outlook, Dec 8, 4:18 AM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
418 AM CST Fri Dec 8 2023

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>070-
091030-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-
418 AM CST Fri Dec 8 2023

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

The combination of mild temperatures and west winds gusting as high
as 30 to 40 mph will result in high to very high fire danger today.

An area of light snow will move into southeast South Dakota and
southwest Minnesota after midnight tonight. Northwest winds gusting
as high as 35 to 40 mph will accompany the light snow, which may
cause travel difficulty due to the falling and blowing snow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Areas of light snow will continue into Saturday morning, with light
accumulations of a half inch to an inch likely by midday Saturday.
Gusty northwest winds will continue to create patchy blowing and
drifting snow as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-091030-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Union-
418 AM CST Fri Dec 8 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

The combination of mild temperatures and west winds gusting as high
as 30 to 35 mph will result in high to very high fire danger today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a 20 to 40 percent chance of light snow Saturday morning,
with accumulations of a trace to a half inch possible. Gusty
northwest winds will accompany the snow, which may cause slight
drifting of any light snow accumulations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Dakota, 2023Wind Advisories in Minnesota, 2023Wind Advisories in Iowa, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.